Thalidomide May Cause Epidermal Necrolysis in Multiple Myeloma

Share this content:
Thalidomide May Cause Epidermal Necrolysis in Multiple Myeloma
Thalidomide May Cause Epidermal Necrolysis in Multiple Myeloma

FRIDAY, Nov. 4, 2016 (HealthDay News) -- In patients with multiple myeloma, thalidomide may cause toxic epidermal necrolysis (TEN), according to a case report published online Nov. 2 in the International Journal of Dermatology.

Sewon Hwang, M.D., from Yeouido St. Mary's Hospital in Seoul, South Korea, and colleagues report on a case of TEN in a 62-year-old woman with multiple myeloma who was treated with thalidomide and dexamethasone. The patient developed fever and dysphagia, as well as irregularly shaped erythematous macules and patches on her face and trunk about four weeks after initiation of treatment. The lesions spread to her entire body; some evolved to flaccid blisters, and there was a positive Nikolsky's sign in the erythematous zone.

The authors note that elevations in erythrocyte sedimentation rate, C-reactive protein levels, and liver enzymes were seen in laboratory results, as well as an increased percentage of eosinophils. Full-thickness epidermal necrosis and subepidermal detachment were seen in skin biopsy from the trunk, with infiltration of lymphocytes and a few eosinophils in the papillary dermis. The patient was diagnosed with TEN and thalidomide was discontinued immediately. The patient was treated with prednisolone along with fluid replacement and wound dressing. After two weeks of intensive therapy the skin lesions resolved.

"In conclusion, dermatologists should keep in mind the possibility that thalidomide may cause TEN," the authors write. "Greater caution is required in patients receiving combination therapy with thalidomide and dexamethasone for the treatment of newly diagnosed multiple myeloma."

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

CDC: Alzheimer's Mortality Up 55 Percent From 1999 to 2014

CDC: Alzheimer's Mortality Up 55 Percent From 1999 ...

More patients also dying at home, with the caregiving burden often falling on loved ones

Targeting ANGPTL3 Can Significantly Lower Cholesterol

Targeting <i>ANGPTL3</i> Can Significantly Lower Cholesterol

Two trials show promise for non-statin approach to cardiovascular disease prevention

Factors Raise Risk of Pregnancy-Related Stroke in Preeclampsia

Factors Raise Risk of Pregnancy-Related Stroke in Preeclampsia

Infections, clotting disorders, chronic hypertension all found to increase risk

is free, fast, and customized just for you!

Already a member?

Sign In Now »